Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 6:05 AM EDT for Aiken County, South Carolina. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 6:05 AM EDT (10:05 UTC)
- Expired
- May 10, 2008, 7:00 AM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:12 AM EDT | HAIL 0.75 | North Augusta, SC | EVENT OCCURRED BETWEEN 557 AM 05/10/2008 AND 612 AM 05/10/2008 |
| May 10, 6:15 AM EDT | HAIL 0.88 | North Augusta, SC | TRAINED SPOTTER NORTH AUGUSTA REPORTED DIME TO MICKEL SIZED HAIL COVERING THE GROUND AT 615 AM. |
| May 10, 6:17 AM EDT | HAIL 1 | North Augusta, SC | EVENT OCCURRED BETWEEN 602 AM 05/10/2008 AND 617 AM 05/10/2008 |
| May 10, 6:30 AM EDT | HAIL 0.75 | Aiken, SC | PUBLIC REPORT OF PENNY SIZED HAIL IN AIKEN AT 630 AM. |
| May 10, 6:30 AM EDT | HAIL 1 | Aiken, SC | TRAINED SPOTTER FROM MOREHEAD CITY OFFICE IN NORTH CAROLINADRVING THROUGH AIKEN AT 630 AM REPORTED ONE INCH HAIL. REPORT RELAYED THROUGH MOREHEAD CITY OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 101005
SVRCAE
SCC003-101100-
/O.NEW.KCAE.SV.W.0035.080510T1005Z-080510T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
605 AM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 AM EDT
* AT 557 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF BELVEDERE...OR ABOUT NEAR MARTINEZ...AND MOVING EAST
AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLEARWATER BY 615 AM EDT...
GLOVERVILLE BY 620 AM EDT...
AIKEN BY 625 AM EDT...
NEW ELLENTON BY 630 AM EDT...
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CLEARWATER...
GLOVERVILLE...AIKEN AND NEW ELLENTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3370 8179 3359 8129 3326 8166 3347 8191
3347 8194 3348 8195 3349 8198 3351 8199
3354 8202
TIME...MOT...LOC 1005Z 284DEG 39KT 3356 8193
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:23 AM EDT, 42 minutes earlier.
Area forecast discussion, May 10, 5:23 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 523 AM EDT SAT MAY 10 2008 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING. HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON. MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE UPPER 80S. SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL BE THERE IF WE CAN GET THUNDERSTORMS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG AS WELL. && .LONG TERM /MONDAY THROUGH FRIDAY/... AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT. INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. && .AVIATION /10Z SATURDAY THROUGH WEDNESDAY/... THUNDERSTORMS IN THE CAROLINA MOUNTAINS MOVING EAST-SOUTHEAST OVERNIGHT. COLD FRONT NEAR THE NORTH CAROLINA/SOUTH CAROLINA BORDER WILL BE A FOCUS FOR CONVECTION OVERNIGHT. EXPECT STORMS TO REMAIN NORTH OF THE TAF SITES OVERNIGHT SO MID TO HIGH LEVEL CLOUDS EXPECTED. FRONT WILL MOVE SOUTH ACROSS THE REGION SATURDAY AND BECOME STATIONARY...ACROSS THE SOUTHERN MIDLANDS AND CSRA. THE FRONT WILL BE A FOCUS FOR CONVECTION SATURDAY AFTERNOON AND EVENING. MODERATE TO STRONG INSTABILITY EXPECTED. BETTER CHANCE OF THUNDERSTORMS CSRA BUT AT THIS TIME WILL ONLY MENTION CB...CEILINGS SHOULD BE VFR MOST OF THE TIME DURING THE AFTERNOON. TOWARD THE END OF THE TAF PERIOD WINDS WILL BECOME NORTHEAST AND LOWER CEILINGS EXPECTED TO DEVELOP ACROSS THE CENTRAL MIDLANDS. OUTLOOK...LOW VISIBILITIES AND LOW CEILINGS ARE POSSIBLE SUNDAY MORNING...IFR CONDITIONS. THUNDERSTORMS AND GUSTY WINDS ALSO POSSIBLE SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...10
Hazardous weather outlook, May 9, 9:29 PM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 929 PM EDT FRI MAY 9 2008 SCZ015-016-020>022-110130- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW- 929 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL. ISOLATED DAMAGING WIND GUSTS TO 70 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SUNDAY MAY CONTAIN DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-SCZ018-025>031-035>038-041-110130- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 929 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS SATURDAY AND SUNDAY MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:31 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| May 10, 5:54 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 36 min |
| May 10, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 17 min |
| May 10, 7:11 AM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 34 min |
| May 10, 7:38 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 37 min |
| May 10, 8:26 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 19 min |
| May 10, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 56 min |
| May 10, 4:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 10, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| May 10, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.